Adverse events related to dietary supplements send an estimated 23,000 people to the emergency department (ED) in the United States each year, a new study published in The New England Journal of Medicine has shown.1
Although dietary supplements are commonly used in the United States, there are limited national data on the adverse effects of these herbal or complementary nutritional products.
For the study, researchers analyzed data from 63 emergency departments from 2004 to 2013 to evaluate US emergency department visits due to adverse events associated with dietary supplements.
The researchers identified 3,667 cases and estimated that 23,005 emergency department visits per year were associated with dietary supplement-related adverse events. Researchers determined that 2,154 cases resulted in hospitalizations each year.
The study demonstrated that among adults 65 years or older, 37.6% of all emergency department visits for supplement-related adverse events were due to choking or problems swallowing because of the pill. Of those, 83.1% were caused by vitamins and minerals.
Emergency department visits also commonly involved cardiovascular side effects, such as palpitations, chest pain, and tachycardia due to dietary supplements that promote weight loss and increased energy.
Other visits were due to unsupervised ingestion of dietary supplements by children.
1. Geller AI, Shehab N, Weilde NJ, et al. Emergency department visits for adverse events related to dietary supplements. N Engl J Med. 2015;373:1531-1540.